Tag Archives: peripheral neuropathy

neuropathy-webinar-fight-crc

October 2013 Webinar – Peripheral Neuropathy

October 2013 Webinar – Peripheral Neuropathy

Have you ever experienced peripheral neuropathy?  Did it feel like a numbness or tingling in your hands or feet?  Did it last several weeks, or several years?  Cindy S. Tofthagen, Ph.D., ARNP, AOCNP, University of South Florida College of Nursing Assistant Professor and Concentration Director of Oncology, discussed this important topic and ways to manage it. Although peripheral neuropathy is a known common side effect of some chemotherapy regimens, there are many different types of peripheral neuropathy, and many different causes.  Dr. Tofthagen explains exactly what it is that’s happening, why it happens, and what causes it to happen.  And then, most importantly, tips on the best ways to manage it. View/download the slides

Two Advances in Understanding, Treating Painful Chemo Neuropathy

Recent studies show some promise in understanding chemo-caused neuropathy, and perhaps in using a common medicine to ease the worst symptoms in some people. Study shows neuropathy relief for some using antidepressant  A well-designed clinical study has provided the first evidence that the antidepressant Cymbalta® (duloxetine) can provide some patients with significant relief from peripheral neuropathy caused by chemotherapy. From 20 to 40 percent of cancer patients given neurotoxic chemotherapy–taxanes, platinum-based including Eloxatin® (oxaliplatin), vinca alkaloids, bortezomib–will develop painful peripheral neuropathy (numbness, tingling, burning in hands or feet). If the pain is severe, colorectal cancer patients often have to reduce the dose or stop taking Eloxatin. Even then, this painful condition

Depression Drug May Ease Peripheral Neuropathy Pain

The antidepressant drug Duloxetine (Cymbalta®) was shown in a recent study to provide pain relief to people suffering from peripheral neuropathy caused by chemotherapy. Chemotherapy drugs such as oxaliplatin (Eloxatin®, used in the FOLFOX regimen for colorectal cancer) can damage “peripheral” nerve cells (those beyond the brain and spinal cord), causing pain, tingling, numbness especially in feet and/or hands. This side effect, called chemotherapy-induced peripheral neuropathy (CIPN), can worsen over time and last long after the chemotherapy has stopped. (More information on CIPN can be found here.)

Cold Weather's Coming. . . and Oxaliplatin Difficulties

There was frost on the grass this morning when I let the little dog out.  A hard freeze is predicted for the next few nights, a sign that winter and its ice and snow isn’t far off. Cold is a special problem for people who are getting Eloxatin® (oxaliplatin) for colon and rectal cancer.  Almost all patients on FOLFOX will experience acute neuropathy within a few hours of each oxaliplatin infusion.  This is acute, short-term, and ends within few days. About a third will go on to a chronic peripheral neuropathy that begins as oxaliplatin doses accumulate.  Most patients will experience some tingling and numbness in their hands and feet. 

Highlights from ASCO 2011

While there weren’t new blockbuster announcements for colorectal cancer this year at the American Society for Clinical Oncology’s (ASCO) Annual Meeting, there was plenty of focus on making what we already have work better and on choosing the patients who will benefit the most from treatments, as well as those who might not be helped at all. (Note, many of these issues will be discussed in detail on our upcoming patient webinar.) Highlights: While adding oxaliplatin to 5-FU improves five year survival slightly for stage II colon cancer, it increases side effects, particularly tingling and numbness in the feet.  An analysis of several NSABP trials found that two or three

Calcium and Magnesium Safely Reduce Oxaliplatin Side Effects

Infusions of calcium and magnesium can reduce numbness and tingling caused by oxaliplatin without affecting survival, according to a recent study in the Netherlands.  But the infusions didn’t affect treatment success. Most colorectal cancer patients being treated with oxaliplatin chemotherapy experience some sensory peripheral neuropathy that may vary from mild tingling in their hands and feet to pain and difficulty walking.  Although peripheral neuropathy usually gets better within a few months after treatment ends, it can last years for some patients. Sometimes patients need to stop oxaliplatin treatments before they get full advantage from them because of this troublesome side effect.

Top